Alert archive / California / Flash Flood Warnings in 2019
Flash Flood Warning 21, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Jul 24, 2019, 1:00 PM PDT for San Diego County, California. It was in force for 89 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 24, 2019, 1:00 PM PDT (20:00 UTC)
- Expired
- Jul 24, 2019, 2:29 PM PDT
- In force
- 89 min
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Flood severity
- None
County San Diego County, CA
The radar
The San Diego radar (KNKX), 49 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 8.0 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2384 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
144 WGUS56 KSGX 242000 FFWSGX CAC073-242300- /O.NEW.KSGX.FF.W.0021.190724T2000Z-190724T2300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service San Diego CA 100 PM PDT Wed Jul 24 2019 The National Weather Service in San Diego has issued a * Flash Flood Warning for... South central San Diego County in southwestern California... * Until 400 PM PDT. * At 100 PM PDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to two inches of rain have already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Alpine, I-8 Between Pine Valley And Boulevard, Lake Morena, Potrero, Campo, Pine Valley, Descanso, Tecate, Guatay and Barrett Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, country roads, farmland, and other low lying spots. In hilly terrain there are hundreds of low water crossings which are potentially dangerous in heavy rain. Do not attempt to cross flooded roads. Find an alternate route. && LAT...LON 3285 11665 3284 11650 3259 11641 3258 11662 $$ Moreland
1 follow-up statement
427 WGUS76 KSGX 242129 FFSSGX Flash Flood Statement National Weather Service San Diego CA 229 PM PDT Wed Jul 24 2019 CAC073-242139- /O.CAN.KSGX.FF.W.0021.000000T0000Z-190724T2300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ San Diego CA- 229 PM PDT Wed Jul 24 2019 ...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL SAN DIEGO COUNTY IS CANCELLED... The heavy rain has ended over south central San Diego County. Flooding is no longer expected to pose a threat over south central San Diego County. Please continue to heed any remaining road closures. LAT...LON 3285 11665 3284 11650 3259 11641 3258 11662 $$ Moreland
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 9:13 AM PDT, 3 hours 47 minutes earlier.
Area forecast discussion, Jul 24, 9:13 AM PDT, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
913 AM PDT Wed Jul 24 2019
.SYNOPSIS...
Southeast flow will continue to bring monsoon moisture into
southern California through Thursday. This will produce scattered
thunderstorms in the mountains and deserts each day from late
morning through early evening. Isolated to scattered showers and
thunderstorms will also be possible west of the mountains during
the nights and mornings through Thursday. A drying trend begins
Friday and continues through the weekend, with increasing
temperatures inland. Monsoon moisture may return for the early to
middle part of next week.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
High pressure centered near the four corners will move slowly
toward the south into Thursday, then slowly toward the west on
Friday. There is marginally less deep-layer moisture available
for precipitation than yesterday but this will have almost no
impact on the potential for tstm development this afternoon. Of
potentially more importance is the weak mid-level flow which will
allow showers/tstms to remain over any given location for longer
periods of time, increasing the chances for flooding impacts.
There is also an upper level disturbance moving westward out of
AZ, bringing organized bands of showers/tstms. This is mostly
elevated convection producing little in the way of precipitation.
If this cloud mass arrives over our local mtns before the
initiation of thermally driven convection, it could serve to
inhibit or delay the development of mountain tstms this afternoon.
However, if this wave arrives after convection has been initiated
over the mtns, it could enhance the existing storms. Based on
current movement, this wave is more likely than not to enhance
tstm development over the mtns and deserts this afternoon.
Thunderstorms are expected to develop in the mountains as early
as 11 am with development along convergence boundaries. In the
Riverside and San Diego County mtns, that convergence boundary
will initially be on the coastal slopes of the mountains toward
the valleys. This boundary will then migrate inland with the sea
breeze into the deserts during the afternoon. Isolated
thunderstorms are once again possible along convergence boundaries
in the Inland Empire, possibly extending as far west as the Santa
Ana Mountains. Any storms that develop will have the potential to
produce strong and gusty winds, brief heavy rainfall and small
hail.
Similar conditions are expected on Thursday afternoon. The drying
trend should be more noticeable on Friday with less coverage of
any thunderstorms and with any thunderstorms mainly near the
mountains. High temperatures in the Inland Empire are expected to
be slightly higher today, prompting the issuance of a heat advisory
today from late morning into early this evening. At the surface,
humidities are lower inland both west of the mtns and in the lower
deserts. This inland drying at the surface could result in more
of a sea breeze than yesterday. If this occurs, daytime
temperatures west of the mtns could be somewhat lower than
otherwise would be the case.
An upper level disturbance may move northwestward across the area
tonight. Cloud cover could increase with a slight chance of
showers and thunderstorms. With the mid level moisture and dry
subcloud layer, any mid level showers would most likely produce
virga or very light rainfall. Isolated thunder is also possible.
Saturday through Tuesday...The high pressure will be centered
over southern California for the weekend. This will bring drier
and more stable conditions though some afternoon clouds near the
mountains should continue. With the drying, night and morning
coastal low clouds should increase in coverage some, but not
extend too far inland. High temperatures in the lower deserts
should be a few degrees higher with high temperatures around 112.
Elsewhere high temperatures shouldn't change much.
For the early to middle of next week, the center of high pressure
will migrate back towards the four corners. Subsidence should
weaken for Monday through Wednesday and monsoonal moisture should
gradually return. Afternoon thunderstorms could return to the
mountains as early as Monday with slowly increasing chances each
day through midweek.
&&
.AVIATION...
241500Z...Coast/Coastal Valleys...Small patches of FEW low clouds
with bases around 1000 ft MSL continuing along the San Diego County
coast through this morning. Otherwise, SCT high clouds AOA 10000
feet through tonight. Small chance of showers and thunderstorms
impacting coastal TAF sites 02Z-11Z Thursday.
Inland Valleys/Mountains/Deserts...SCT-BKN high clouds AOA 10000
feet through tonight. Isolated TSRA possible this afternoon, with
cloud tops to 50000 feet. Gusty surface winds, strong UDDFS, and
frequent lightning will be possible near storms.
&&
.MARINE...
Small chance of showers and isolated thunderstorms this evening and
overnight over the coastal waters. Main threats would be gusty
winds, choppy seas, reduced visibility in rain and lightning.
Otherwise, no hazardous marine weather is expected through Sunday.
&&
.SKYWARN...
Skywarn activation may be needed this afternoon and evening for
thunderstorms in the mountains, deserts, and inland valleys.
Weather spotters are encouraged to report significant weather
conditions.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Heat Advisory until 8 PM PDT this evening for San Bernardino and
Riverside County Valleys-The Inland Empire.
PZ...NONE.
&&
PUBLIC...PG
AVIATION/MARINE...ConnollyIn the hours before
Local storm report, Jul 24, 12:06 PM PDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1206 PM PDT WED JUL 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 AM FLOOD 5 ESE BIG BEAR CITY 34.23N 116.77W
07/24/2019 SAN BERNARDINO CA DEPT OF HIGHWAYS
CALTRANS REPORTED MUD AND ROCKS IN ROAD FROM
RUNOFF.
&&
CBSpecial weather statement, Jul 24, 12:39 PM PDT, 21 minutes before
Special Weather Statement
National Weather Service San Diego CA
1239 PM PDT Wed Jul 24 2019
CAZ050-058-062-242045-
San Diego County Mountains-San Diego County Deserts-San Diego County
Inland Valleys-
1239 PM PDT Wed Jul 24 2019
...STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN SAN DIEGO COUNTY...
At 1237 PM PDT, scattered thunderstorms were occurring from Pine
Valley and Los Terrenitos south to the border. This activity was
moving northwest at 10 mph.
Winds in excess of 35 mph are possible with these storms along with
heavy rainfall and lightning.
Locations impacted include...
Mount Laguna, I-8 Between Pine Valley And Boulevard, I-8 Between
Boulevard And Imperial County Line, Pine Valley, Lake Morena,
Potrero, Campo, Boulevard, Descanso, La Posta Indian Reservation,
Tierra Del Sol, Campo Indian Reservation, Live Oak Springs, Manzanita
Indian Reservation, Guatay, Barrett Lake, Tecate, Skye Valley and
Japatul Valley.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3274 11667 3286 11662 3291 11634 3277 11619
3260 11634 3258 11659 3258 11661
TIME...MOT...LOC 1937Z 133DEG 7KT 3267 11656
MorelandLocal storm report, Jul 24, 1:00 PM PDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
100 PM PDT WED JUL 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM TSTM WND GST 7 W CAMPO 32.63N 116.58W
07/24/2019 M41 MPH SAN DIEGO CA MESONET
MESONET STATION THUNDERSTORM WIND GUST OF 41
MPH.
&&
CBThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 5:03 PM PDT | Severe Thunderstorm Warning | SGX | Riverside | 57 min |
| Jul 23, 5:16 PM PDT | Flash Flood Warning | SGX | Riverside | 77 min |
| Jul 23, 5:59 PM PDT | Areal Flood Advisory | SGX | Riverside, San Bernardino | 95 min |
| Jul 24, 3:35 AM PDT | Heat Advisory | SGX | Riverside, San Bernardino | 16 hr |
| Jul 24, 12:03 PM PDT | Areal Flood Advisory | SGX | San Bernardino | 117 min |
| Jul 24, 12:39 PM PDT | Special Weather Statement | SGX | San Diego | 66 min |
| Jul 24, 12:47 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 35 min |
| Jul 24, 1:52 PM PDT | Flash Flood Warning | SGX | Riverside, San Diego | 3 hr |
| Jul 24, 3:12 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 63 min |
| Jul 24, 3:14 PM PDT | Flash Flood Warning | SGX | San Diego | 2 hr |
| Jul 24, 3:50 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 41 min |
| Jul 24, 4:04 PM PDT | Flash Flood Warning | SGX | San Diego | 87 min |
Nearby
Flash Flood Warnings in California, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.